Wisconsin, 2018

Flood and Damaging Wind in Wisconsin, September 4 to 5, 2018

September 4 to 5, 2018 · NWS GRB · 2 events in 2 counties and zones

Showers and thunderstorms developed ahead of a slow moving cold front in a very moist and unstable air mass. ) and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms developed ahead of a slow moving cold front in a very moist and unstable air mass. The storms produced a wind gust to 63 mph in Wausau (Marathon Co.) and torrential rainfall. Twenty-four hour rainfall totals through early on the morning of September 5th were in excess of 3 inches at numerous locations. Sections of several streets in Merrill (Lincoln Co.) were closed due to flooding and there was some street flooding in Oneida County. The 2.81 inches of rain that fell in Rhinelander (Oneida Co.) set a new rainfall record for September 4th, breaking the old record of 2.65 inches that was set in 1949.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 4, 5:45 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 4, 5:45 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
645 PM CDT Tue Sep 4 2018

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 218 PM CDT Tue Sep 4 2018

The latest RAP analysis and satellite/radar imagery show a warm
front stretching across the Upper Peninsula, and a cold front
extending over far northwest MN and central SD early this
afternoon. Where skies have cleared south of the warm front, temps
have risen into the middle 80s with juicy mid 70s dewpoints.
Plenty of instability within this airmass (SB capes 2000-3000
j/kg) for scattered showers and storms through early this evening.
Not out of the question that a severe weather threat will develop late
this afternoon over parts of central into east-central WI as the
atmosphere continues to destabilize. Damaging winds will be the
main threat with any storms develop. Meanwhile a plume of deep
moisture is extending from the western Gulf to the Upper
Mississippi Valley. Shortwave activity over Nebraska is helping
generate a band of showers and storms within this deep moisture
plume. As this deep moisture interacts with the cold front,
instability, and shortwave activity, severe weather and flash
flood chances are the main forecast concerns.

Tonight...The cold front will slowly move to the southeast into
northwest WI late. Ahead of the front, a shortwave trough over
the Plains and a wave of low pressure will travel northeast across
west-central to north-central WI from late evening through
overnight. A few strong to severe storms are possible early in the
evening to mid-evening as ample diurnal instability interacts
with 25-35 kts of deep layer shear. Central WI has the higher
shear so believe the higher threat of severe weather will occur
there. After this initial period of convection, a large swath of
showers and storms are expected to push into central and north-
central WI late this evening. Strong fgen forcing within the right
entrance region of a jet streak to go along with very good
moisture transport via a 50 kt low level jet will lead to the high
potential of heavy rainfall. Most short range guidance is in good
agreement placing the axis of heavy rainfall from western
Marathon to Florence county, where a 2 to 4 or 3 to 5 inch
rainfall is possible. Issued a flash flood watch earlier this
morning for parts of central and all of north-central WI. Given
the strength of the low level jet and low level helicities
associated with the surface low, may see an isolated damaging wind
threat develop along the southern edge of the heavy rainfall,
where elevated instability above 1000 j/kg will persist through
the overnight hours.

Wednesday...The heavy rainfall will be tapering off and exiting
the area to the northeast and east during the morning hours for
the most part. A few showers may linger into the early afternoon
over east-central WI. With the cloud cover, morning showers and a
north wind, temps will be cooler and range from the upper 60s in
the north to middle 70s south.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 218 PM CDT Tue Sep 4 2018

Relatively quiet weather is anticipated during the extended
period. Canadian high pressure is expected from Wednesday night
through Saturday, along with pleasant, near-normal temperatures.

Forecast confidence is lower later in the weekend. The 00z ECMWF
brought the remnants of Tropical Storm Gordon into the region,
along with a good chance of rain south and east. However, the 12z
ECMWF has fallen more in line with the latest GFS, and keeps the
system well to our south before shunting it off to the east. For
now, will just carry small pops south and east Sunday into Sunday
night, and see how the models trend in upcoming days.

A weak cold front may also bring a small chance of showers to
north central WI Monday into Monday night, but that is a low
confidence proposition too.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 644 PM CDT Tue Sep 4 2018

Scattered showers and thunderstorms will continue across the
region through mid evening, with generally VFR conditions outside
of the precipitation.

Ceilings and visibilities will lower later tonight as a large
area of showers and thunderstorms arrives form the west. IFR
conditions are expected over most of the area from midnight
through 12z or a little later. A cold front will move pass by
around midday tomorrow and be followed by clearing skies during
the afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for WIZ005-010>013-
018>021-030-031-035-036.

Beach Hazards Statement from 4 AM CDT Wednesday through
Wednesday afternoon for WIZ022-040-050.
&&

SHORT TERM.....MPC
LONG TERM......Kieckbusch
AVIATION.......RDM
Hazardous weather outlook, Sep 4, 1:47 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
247 PM CDT Tue Sep 4 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
247 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms with torrential rainfall and isolated wind damage
can be expected late this afternoon through tonight. Flash
flooding is possible in north central and parts of central and far
northeast Wisconsin tonight into Wednesday morning, and a Flash
Flood Watch is in effect. The best chance of severe storms with
damaging winds and isolated tornadoes should occur on the
southeast periphery of the heavy rainfall threat area, from
central into northeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Rain and thunderstorms will gradually diminish on Wednesday.
Locally heavy rain is still possible over far northeast Wisconsin
Wednesday morning, but severe storms are not anticipated.

The expected heavy rainfall should cause area rivers to rise,
with some rivers reaching bankfull or flood stage by the weekend.
Boaters and fishermen should be alert for fast flows which could
make for dangerous conditions on area rivers.

There is a high risk for rip currents along Lake Michigan beaches
from early morning through early afternoon on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding or wind damage,
rainfall amounts in excess of an inch, and measured wind gusts
over 40 mph.

LMZ521-522-541>543-052000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
247 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Fog on Lake Michigan will reduce the visibility sufficiently to
pose a hazard to boaters at times. There is also a chance of
thunderstorms on the lake and bay.

Increasing south winds and building waves will lead to conditions
that are hazardous to small craft on Lake Michigan from late
tonight through early afternoon Wednesday. Thunderstorms will
also be possible late tonight that could pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms and patchy fog will be possible at times on
Wednesday, and may pose a hazard to mariners.

MPC/Kieckbusch

In the hours before

Special weather statement, Sep 4, 5:09 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
609 PM CDT TUE SEP 4 2018

WIZ030-050000-
Marathon WI-
609 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARATHON COUNTY
UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spencer, or 19 miles northeast of Neillsville, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshfield, Spencer, Stratford, Edgar, Fenwood, Rozellville, Halder
and March Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.

LAT...LON 4483 9032 4483 9031 4500 9000 4476 8983
      4468 9013 4469 9015 4468 9032
TIME...MOT...LOC 2308Z 236DEG 21KT 4474 9028

MPC
Special weather statement, Sep 4, 5:09 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
609 PM CDT TUE SEP 4 2018

WIZ030-031-050015-
Shawano WI-Marathon WI-
609 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARATHON AND WESTERN
SHAWANO COUNTIES UNTIL 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bevent, or 16 miles north of Stevens Point, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bevent, Wittenberg, Norrie, Birnamwood, Tigerton, Hatley, Mattoon,
Bowler, Eland and Elderon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.

LAT...LON 4503 8905 4479 8887 4468 8932 4469 8949
      4480 8951
TIME...MOT...LOC 2308Z 241DEG 23KT 4474 8943

Kieckbusch
Local storm report, Sep 4, 5:37 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
637 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     2 SW STRATFORD          44.77N 90.11W
09/04/2018                   MARATHON           WI   AMATEUR RADIO

&&

HYKIN
Local storm report, Sep 4, 5:43 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     1 S STRATFORD           44.78N 90.08W
09/04/2018                   MARATHON           WI   LAW ENFORCEMENT

&&

HYKIN
Local storm report, Sep 4, 6:12 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
712 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     6 SW MARATHON CITY      44.89N 89.93W
09/04/2018  E50 MPH          MARATHON           WI   AMATEUR RADIO

&&

HYKIN
Special weather statement, Sep 4, 6:54 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
754 PM CDT TUE SEP 4 2018

WIZ030-050200-
Marathon WI-
754 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARATHON COUNTY UNTIL 900
PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rib Mountain, or 7 miles southwest of Wausau, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield, Ringle,
Evergreen, Brokaw and Glandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.

LAT...LON 4474 8966 4489 8984 4511 8963 4511 8923
      4501 8923
TIME...MOT...LOC 0054Z 223DEG 20KT 4486 8970

Kieckbusch

The radar

The Green Bay radar (KGRB), 129 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
September 4, 7:08 PM CST
Where
Marathon County, (Auw)wausaw Muni Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -89.630

A thunderstorm wind gust of 63 mph was measured at the Wausau Municipal Airport.

Flood, Lincoln

When
September 4, 11:30 PM CST to September 5, 4:00 AM CST
Where
Lincoln County, 1.27 mi W of Merrill to 1.29 mi NE of Merrill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.176, -89.706

Heavy rainfall from thunderstorms flooded streets in Merrill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783912, 786335.